Florida, 2008

Tropical Storm in Florida, August 19 to 22, 2008

August 19 to 22, 2008 · NWS TBW · 10 events in 10 counties and zones

Tropical Storm Fay made its first of four Florida landfalls at Key West shortly before 5 PM on Monday, August 18th. Maximum sustained winds were 60 mph and the minimum pressure was 998 MB.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$470,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Tropical Storm Fay made its first of four Florida landfalls at Key West shortly before 5 PM on Monday, August 18th. Maximum sustained winds were 60 mph and the minimum pressure was 998 MB. Fay made its first peninsular landfall at Cape Romano shortly before 5 AM on Tuesday, August 19th with maximum sustained winds of 60 mph and lowest pressure of 989 MB. The center of the storm moved over the southeastern corner of Highlands County then northeast into the Atlantic where it stalled on the 20th offshore of Daytona Beach. Fay began to move slowly northwest on the 21st with the center reaching the Levy/Gilchrist county line late Friday morning on August 22nd. Fay moved into the Gulf of Mexico late in the evening then made a fourth Florida landfall early Saturday morning the 23rd in the Pan Handle.

Tropical Storm Fay caused $1.44 million in damage to west central and southwest Florida. Flooding caused $970,000 to roads and homes, while wind caused $470,000 in mostly minor damage to numerous homes, especially in Lee County. The flood and tornado monetary damage were listed in their respective Storm Data categories.

Lee County Heavy rains of 6-14 inches caused extensive sheet flow flooding from the Imperial River that runs through Bonita Springs. Flood damage was reported to numerous roads and homes with 500 residents evacuated to shelters. The preliminary damage estimates included $250,000 of flood damage to roads and $500,000 of flood and wind damage to homes with 170 manufactured homes condemned. Many of these homes had unpermitted modifications to increase their size. These modifications were destroyed leaving gaping holes in the home. Minor beach erosion was reported. The tide was 2 feet below normal as Fay made landfall then was 1 to 2 feet above normal for two days due to onshore winds.

Charlotte County The Punta Gorda Airport recorded a peak wind of 47 MPH at 10:13 AM EDT on the 19th. Minor beach erosion occurred but no other significant damage was reported.

Highlands County A 54-year-old male died on August 16th from carbon monoxide poisoning as he tested his backup generator in his garage in Lake Placid. This was considered an indirect fatality due to Fay. Widespread heavy rains of 5-12 inches caused $150,000 in flood damage to washed out roads and culverts. Prefabrication metal buildings sustained wind damage that allowed rain into the buildings of three fire stations and several buildings of an electric coop with water damage estimated at $175,000. Five homes along Arbuckle Creek received flood damage totaling $70,000.

DeSoto County Radar estimated precipitation showed widespread 6-10 inches in the eastern part of the county and 3-6 inches in the western part. A peak wind gust around 45 MPH was recorded at the Emergency Operations Center in Arcadia after Fay had passed to the east. No significant wind or flooding damage was reported in the county.

Hardee County A wind gust of 42 MPH was recorded at the Emergency Operations Center in Wauchula on the backside of Fay. A doublewide mobile home in Zolfo Springs lost half of its roof and received water damage.

Polk County Widespread six to eight inches of rain fell in the eastern third of the county. Radar estimated rainfall of 14 inches caused overland flooding just south of the intersection of Highway 60 and the Kissimmee River. Seven homes received up to 3 feet of water that caused $250,000 in damage.

Sumter County Widespread heavy rain of 6-8 inches was reported along the north county line. The peak wind gust at the airport at The Villages was 46 MPH at on the 22nd at 4:45 PM EDT. No significant flood or wind damage was reported. Sporadic tree damage brought down several power lines and poles with an estimated damage of $20,000.

Hernando County A peak wind gust of 47 MPH was recorded at the Homosassa COMPS station at 8:30 AM and a peak wind gust of 40 MPH was recorded at the Brooksville Airport at 9 AM; both on the 22nd. Rainfall reports and radar estimated rainfall ranged between 4-6 inches across the county. The rain caused sink holes in the Spring Hill area and shallow flooding on Pine Island. Downed trees took down power lines in the Brooksville and Ridge Manor areas. A tree fell on a home in Brooksville and an older mobile home lost part of its roof.

Citrus County Widespread heavy rain of 6-9 inches fell across the county. Sporadic tree damage was found throughout the county but no major damage was reported. Minor flooding due to above normal tides was reported in Old Homosassa and Crystal River.

Levy County Tides were 2 to 2.5 feet above normal Friday afternoon and evening of August 22nd. The total storm tide reached 5 feet. A peak wind gust of 49 MPH was recorded at the Cedar Key C-MAN station on the 22nd at 11:09 AM EDT. Numerous trees were downed in the west part of Morriston and caused damage to a home and a van. Widespread heavy rain fall of 6-12 inches soaked the ground. The combination of the wind and wet ground knocked down num

Pasco, Pinellas, Hillsborough, Manatee, and Sarasota Counties Minor beach erosion was reported with tides about a foot above normal. Several wind gusts around tropical storm strength were recorded along the beaches but were limited in duration. The surf along the Gulf beaches were 3-4 feet and numerous rip currents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 19, 2:41 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 19, 2:41 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
341 AM EDT TUE AUG 19 2008

...TORNADO WATCH UNTIL 8 AM FOR POLK...HARDEE...HIGHLANDS...DESOTO...
   CHARLOTTE AND LEE COUNTIES...

.UPDATE...REMOVED THE FLOOD WATCH FROM HILLSBOROUGH...MANATEE...
SARASOTA...AND PINELLAS COUNTIES.

&&

.DISCUSSION...THE MORE EASTERLY TRACK OF TROPICAL STORM FAY HAS
SHIFTED THE HEAVIER RAINFALL EASTWARD...AWAY FROM THE CENTRAL
COASTAL COUNTIES.

THE REMAINDER OF THE DICUSSION...BELOW...REAMINS THE SAME EXPECT
FOR THE W/W/A SECTION.

&&

.PREV DISCUSSION... /ISSUED 242 AM EDT TUE AUG 19 2008/

..TORNADO WATCH UNTIL 8 AM FOR POLK...HARDEE...HIGHLANDS...DESOTO...
   CHARLOTTE AND LEE COUNTIES...

SHORT TERM (TODAY - THURSDAY)...TROPICAL STORM FAY IS APPROACHING THE
SW FL COAST AND SPREADING RAIN BANDS WITH GUSTY WINDS ACROSS THE
SOUTH THIRD OF THE CWA. THESE WILL GRADUALLY MOVE OVER THE REST
OF THE CWA TODAY AS FAY MAINTAINS A NORTHWARD TRACK. PLEASE SEE
THE LATEST DISCUSSIONS FROM THE NATIONAL HURRICANE CENTER FOR
TRACK AND INTENSITY DETAILS. A COMBINATION OF HURRICANE AND
TROPICAL STORMS WARNINGS TO CONTINUE ACROSS MAINLY CENTRAL AND
SOUTHERN COUNTIES INTO TODAY. IN ADDITIONAL A FLOOD WATCH IS IN
EFFECT FOR THE CENTRAL AND SOUTH. WHILE THERE IS SOME UNCERTAINTY
ON THE FUTURE TRACK OF FAY IT APPEARS TO MOVE TO OVER OR OFF NE FL
BY THU.

LONG TERM (THU NIGHT-MON)...HIGHLY UNCERTAIN NHC LONG RANGE
FORECASTS AND MODEL PROGS OF FAY TO CREATE LOW CONFIDENCE IN
EXTENDED WX CONDITIONS TO EFFECT THE AREA. SO HAVE KEPT CONSERVATIVE
NEAR NORMAL FORECAST GOING.

AVIATION...TROPICAL STORM CONDITIONS LIKELY AT KFMY AND KRSW TAF
SITES THRU THE MORNING THEN CONDITIONS TO IMPROVE LATER IN THE
DAY. EXACT TRACK OF FAY TO DETERMINE CONDITIONS AT NORTHERN TAF
SITES BUT EXPECT VFR CONDITIONS INTO MID MORNING THEN AREAS OF
MVRF AND LOCALLY IFR CIGS/VSBYS BY THE AFTERNOON.

MARINE...TROPICAL FAY MOVING ONSHORE THIS EARLY THIS MORNING AND
THEN TRACKING NORTHWARD OVER THE STATE WILL KEEP HAZARDOUS WINDS AND SEAS
INTO MID WEEK. MARINE INTERESTS SHOULD STAY UP TO DATE WITH THE LATEST
INFORMATION FROM THE NATIONAL HURRICANE CENTER IN MIAMI AND YOUR
NATIONAL WEATHER SERVICE IN RUSKIN FLORIDA. WINDS AND SEAS WILL BEGIN
TO GRADUALLY DIMINISH BEGINNING THU.

FIRE WEATHER...NO RH CONCERNS FOR THE NEXT FEW DAYS ALTHOUGH
HIGHER SURFACE AND TRANSPORT WINDS WILL KEEP SOME DISPERSION VALUES
ELEVATED TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  87  77  87  77 /  70  60  60  40
FMY  85  76  88  76 /  80  50  60  40
GIF  87  75  89  75 /  70  60  60  40
SRQ  86  76  87  77 /  70  60  60  40
BKV  87  74  88  73 /  70  60  60  40
SPG  87  79  86  80 /  70  60  60  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH THIS EVENING FOR CHARLOTTE-DE SOTO-HARDEE-
     HIGHLANDS-LEE-POLK.

     HURRICANE WARNING FOR CHARLOTTE-DE SOTO-LEE-MANATEE-SARASOTA.

     TROPICAL STORM WARNING FOR HILLSBOROUGH-PINELLAS.

     TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR HARDEE-
     HIGHLANDS-POLK.

GULF WATERS...HURRICANE WARNING FOR BONITA BEACH TO TARPON SPRINGS
     OUT 60 NM.

     TROPICAL STORM WARNING FOR TAMPA BAY WATERS.

&&

SHORT TERM/MARINE...RKR
LONG TERM/AVIATION...RD
UPDATE...RKR
Hazardous weather outlook, Aug 19, 3:37 AM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
437 AM EDT TUE AUG 19 2008

FLZ039-042-043-048>052-055>057-060>062-065-192045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
437 AM EDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...TROPICAL IMPACT...
TROPICAL STORMS FAY IS MOVING ACROSS THE SOUTHWEST FLORIDA COAST
EARLY THIS MORNING AND WILL TRACK NORTH...PUSHING BANDS OF HEAVY
RAIN AND STRONG GUSTY WINDS OVER THE AREA. FAY WILL ALSO BRING THE
THREAT OF TORNADOES EARLY THIS MORNING TO THE CENTRAL INTERIOR AND
FAR SOUTHERN COUNTIES. HEAVIER RAINFALL NEAR THE TRACK OF FAY MAY
LEAD TO FLOODING IN THE INTERIOR AND FAR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...TROPICAL IMPACT IMPACT...
TROPICAL STORM FAY IS EXPECT TO SLOWLY MOVE NORTHWARD OVER FLORIDA
WEDNESDAY...PRODUCING BANDS OF SHOWERS AND GUSTY WINDS ACROSS PART
OF WESTER CENTRAL AND SOUTHWEST FLORIDA THROUGH THE DAY AND EARLY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

RKR

In the hours before

Local storm report, Aug 19, 3:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
435 AM EDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     TROPICAL STORM   SOUTHWEST INTERNATIONAL 26.54N 81.76W
08/19/2008                   LEE                FL   ASOS

            SOUTHWEST INTERNATIONAL AIRPORT ASOS NEAR FORT MYERS
            REPORTED A WIND GUST OF 39 MPH.

&&

DAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 tropical storm. Local standard time, as filed.

Tropical Storm, Lee

When
August 19, 4:00 AM EST to 2:00 PM EST
Where
Lee forecast zone
Property damage
$250,000
Reported by
NWS Storm Survey

See episode narrative.

Tropical Storm, Charlotte

When
August 19, 6:00 AM EST to 1:00 PM EST
Where
Charlotte forecast zone
Reported by
NWS Storm Survey

See episode narrative.

Tropical Storm, Highlands

When
August 19, 6:00 AM EST to 10:00 PM EST
Where
Highlands forecast zone
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
27.343, -81.341 (the zone’s center; the record gives no point)

A 54-year-old male died on August 16th from carbon monoxide poisoning as he tested his backup generator for his home.

Tropical Storm, De Soto

When
August 19, 7:00 AM EST to 4:00 PM EST
Where
De Soto forecast zone
Reported by
NWS Storm Survey
Coordinates
27.186, -81.809 (the zone’s center; the record gives no point)

Tropical Storm, Hardee

When
August 19, 8:00 AM EST to 3:00 PM EST
Where
Hardee forecast zone
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
27.493, -81.810 (the zone’s center; the record gives no point)

Tropical Storm, Polk

When
August 19, 11:00 AM EST to 10:00 PM EST
Where
Polk forecast zone
Reported by
NWS Storm Survey
Coordinates
27.949, -81.698 (the zone’s center; the record gives no point)

Tropical Storm, Sumter

When
August 21, 2:00 PM EST to August 22, 3:00 PM EST
Where
Sumter forecast zone
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
28.705, -82.081 (the zone’s center; the record gives no point)

Tropical Storm, Levy

When
August 21, 2:00 PM EST to August 22, 8:00 PM EST
Where
Levy forecast zone
Property damage
$15,000
Reported by
NWS Storm Survey

Tropical Storm, Citrus

When
August 21, 7:00 PM EST to August 22, 5:00 PM EST
Where
Citrus forecast zone
Reported by
NWS Storm Survey

Tropical Storm, Hernando

When
August 22, 1:00 AM EST to 3:00 PM EST
Where
Hernando forecast zone
Reported by
NWS Storm Survey

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130010, 130116, 130132, 130129, 130130, 130140, 130142, 130147, 130145, 130144.